Alert archive / Hawaii / High Surf Warnings in 2013

High Surf Warning 9, NWS Honolulu, HI

July 29, 2013Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jul 29, 2013, 5:12 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2013, 5:12 PM HST (03:12 UTC)
Expired
Jul 30, 2013, 3:35 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WHHW40 PHFO 300312
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
512 PM HST MON JUL 29 2013

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND A HIGH SURF ADVISORY FOR EAST FACING SHORES OF BIG ISLAND...

.ROUGH AND CHOPPY SURF ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE
WILL QUICKLY BUILD THIS EVENING AND THEN DROP OFF BY TUESDAY MORNING.

HIZ002-008-009-012-017-020-301600-
/O.NEW.PHFO.SU.W.0009.130730T0312Z-130730T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
512 PM HST MON JUL 29 2013

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 


* SURF...10 TO 15 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ024-025-301600-
/O.NEW.PHFO.SU.Y.0026.130730T0312Z-130730T1600Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
512 PM HST MON JUL 29 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 


* SURF...8 TO 12 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG
  LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND
  DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

FOSTER
1 follow-up statement
888 
WHHW40 PHFO 301335
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST TUE JUL 30 2013

...HIGH SURF FROM FLOSSIE CONTINUES ALONG EAST FACING SHORES OF
KAUAI AND OAHU...

.THE ELEVATED ROUGH SURF GENERATED BY TROPICAL CYCLONE FLOSSIE IS
EXPECTED TO CONTINUE ALONG EAST FACING SHORES OF KAUAI AND OAHU
THROUGH THIS MORNING. THESE WAVES WILL LIKELY SUBSIDE BELOW THE
HIGH SURF ADVISORY CRITERIA BY THIS AFTERNOON.

HIZ002-008-009-302200-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-130730T1600Z/
/O.NEW.PHFO.SU.Y.0027.130730T1335Z-130730T2200Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-
335 AM HST TUE JUL 30 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* SURF...6 TO 10 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ012-017-020-301445-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-130730T1600Z/
MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
335 AM HST TUE JUL 30 2013

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

SURF HEIGHTS HAVE SUBSIDED OVERNIGHT.

$$

HIZ024-025-301445-
/O.CAN.PHFO.SU.Y.0026.000000T0000Z-130730T1600Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
335 AM HST TUE JUL 30 2013

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HEIGHTS HAVE SUBSIDED BELOW THE HIGH SURF ADVISORY THRESHOLD
OVERNIGHT.

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jul 29, 3:30 PM HST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM HST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST MON JUL 29 2013

.SYNOPSIS...
TROPICAL STORM FLOSSIE IS WEAKENING WHILE MOVING WEST NORTHWEST
ACROSS THE STATE THROUGH EARLY TUESDAY. THE SYSTEM WILL BRING
GUSTY WINDS...VERY HEAVY RAINFALL...AND DANGEROUS SURF TO ALL
ISLANDS. A MORE TYPICAL TRADE WIND WEATHER PATTERN WILL ESTABLISH
FOR THE SECOND HALF OF THE WEEK AS FLOSSIE MOVES AWAY FROM THE AREA.

&&

.DISCUSSION...
AS OF 2 PM HST...TROPICAL STORM FLOSSIE IS LOCATED 80 MILES NNE OF
HILO...OR 145 MILES ESE OF HONOLULU. MAXIMUM SUSTAINED WINDS ARE 40
MPH. CURRENT MOTION IS TO THE WNW AT 18 MPH. PLEASE SEE THE LATEST
DISCUSSION FROM THE CENTRAL PACIFIC HURRICANE CENTER /TCDCP1 OR
WTPA41 PHFO/ FOR INFORMATION ON THE SYNOPTIC PATTERN AFFECTING
FLOSSIE...AND THE LATEST TROPICAL STORM LOCAL STATEMENT FROM WFO
HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC IMPACTS ACROSS THE
STATE.

LATEST MIMIC PWAT/MODEL DATA DEPICT ABUNDANT MOISTURE LINGERING
ACROSS THE AREA...KEEPING HIGH CHANCES FOR RAIN OVER THE ISLANDS
THROUGH WED. IN THE WAKE OF FLOSSIE...EXPECT HIGH PRESSURE FAR NE OF
THE ALOHA STATE TO BRING BACK A PREVAILING TRADE WIND WEATHER REGIME
ACROSS THE ISLAND CHAIN FROM LATE WED AND THROUGH THE REST OF THE
FORECAST PERIOD.

&&

.AVIATION...
SIGMET ZULU REMAINS IN EFFECT FOR TROPICAL STORM FLOSSIE. WIDESPREAD
IFR CONDITIONS MAINLY IN LOW CEILINGS WILL AFFECT BIG ISLAND AND
MAUI COUNTY. THESE CONDITIONS ARE EXPECTED TO SPREAD WESTWARD TO
OAHU EARLY THIS EVENING AND TO KAUAI TONIGHT. STRONG SURFACE WINDS
ARE POSSIBLE WITH FLOSSIE...BUT THESE ARE EXPECTED TO DIMINISH AS
FLOSSIE CONTINUES TO WEAKEN. WITH THE DEEP MOISTURE ASSOCIATED WITH
THE TROPICAL SYSTEM...ICING IS ALSO POSSIBLE NEAR THE BIG ISLAND
GENERALLY BETWEEN 16KFT-22KFT. THIS MATCHES UP WITH THE DEPTH OF THE
MOISTURE LAYER APPARENT ON THE 00Z HILO SOUNDING...AND LIES WITHIN
THE TEMPERATURE RANGE OF 0C TO -12C.

&&

.MARINE...
SEAS AT THE HILO BAY CDIP BUOY CLIMBED RAPIDLY DURING THE MORNING
HOURS...ASSOCIATED WITH TROPICAL STORM FLOSSIE...PEAKING AT 14 FEET
AT 8 AM HST. PLEASE SEE THE LATEST TROPICAL STORM LOCAL STATEMENT
FROM WFO HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC MARINE
IMPACTS ACROSS THE AREA.

SMALL TO MODERATE S AND SE SWELLS WILL CONTINUE THROUGH TUE. A
LARGER...LONG PERIOD S SWELL IS EXPECTED TO ARRIVE LATE TUE...AND
PEAK ON WED NEAR ADVISORY LEVELS FOR S FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.

TROPICAL STORM WARNING FOR ALL HAWAII ISLANDS.

TROPICAL STORM WARNING FOR ALL HAWAIIAN WATERS.

&&

PUBLIC/MARINE...REYNES
AVIATION...BRAVENDER

In the hours before

Local storm report, Jul 29, 1:41 PM HST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TROPICAL STORM   PAHOA                   19.50N 154.95W
07/29/2013                   HAWAII             HI   LAW ENFORCEMENT

            ROUTE 123 IN PAHOA IS CLOSED FROM NANAWALE TO LAVE TREE
            STATE PARK DUE TO DOWN TREES AND POWERLINES.

1140 AM     TROPICAL STORM   PAHOA                   19.50N 154.95W
07/29/2013                   HAWAII             HI   LAW ENFORCEMENT

            ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
            TREE STATE PARK DUE TO DOWN TREES AND POWERLINES.

&&

LEATON
Local storm report, Jul 29, 1:57 PM HST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
157 PM HST MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TROPICAL STORM   PAHOA                   19.50N 154.95W
07/29/2013                   HAWAII             HI   LAW ENFORCEMENT

            ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
            TREE STATE PARK DUE TO DOWN TREES AND POWERLINES. POHOIKI
            ROAD IS CLOSED FROM ROUTE 123 TO LEILANI BLVD.

&&

LEATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:20 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jul 29, 4:38 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 5:12 PM HSTHigh Surf AdvisoryHFO10 hr
Jul 29, 5:13 PM HSTSmall Craft AdvisoryHFO58 hr
Jul 29, 5:17 PM HSTFlash Flood WarningHFOKalawao3 hr
Jul 29, 5:50 PM HSTFlash Flood WarningHFOKalawao3 hr
Jul 29, 6:15 PM HSTSpecial Marine WarningHFO2 hr
Jul 29, 6:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 7:03 PM HSTSpecial Marine WarningHFO57 min
Jul 29, 7:34 PM HSTSpecial Marine WarningHFO116 min
Jul 29, 7:57 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 8:01 PM HSTSpecial Marine WarningHFO119 min
Jul 29, 8:52 PM HSTSpecial Marine WarningHFO113 min
Jul 29, 8:55 PM HSTWind AdvisoryHFOKalawao14 hr
Jul 29, 11:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 30, 3:35 AM HSTHigh Surf AdvisoryHFOHonolulu23 hr
Jul 30, 9:11 AM HSTAreal Flood AdvisoryHFOKauai109 min

Nearby

High Surf Warnings in Hawaii, 2013Every high surf warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.